Texas, 2009Drought in Texas, June 1 to 30, 2009
June 1 to 30, 2009 · NWS BRO · 10 events in 10 counties and zones
Welcome rains around and just after Memorial Day (May 27 and 28) helped begin the process to improve drought conditions across portions of Deep South Texas, beginning in early June and continuing through mid to late June. However, an area bounded by Brooks, Kenedy, and northern Willacy County saw limited rainfall and thus no relief, as Exceptional (D4) drought conditions held in these areas.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Welcome rains around and just after Memorial Day (May 27 and 28) helped begin the process to improve drought conditions across portions of Deep South Texas, beginning in early June and continuing through mid to late June. However, an area bounded by Brooks, Kenedy, and northern Willacy County saw limited rainfall and thus no relief, as Exceptional (D4) drought conditions held in these areas. Farther west, The June 2nd Drought monitor would drop Zapata County back to moderate (D1) levels, which would persist through the end of June before deteriorating later in the summer.
Impacts began to be felt by the end of the month across much of the region; these would intensify through the remainder of summer (August). Estimated dollar damages will be available with the August, 2009 Storm Data Drought summary.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 31, 8:00 PM CST, 4 hours earlier.
Area forecast discussion, May 31, 8:00 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
900 PM CDT SUN MAY 31 2009
.DISCUSSION...SHOWERS AND THUNDERSTORMS GRADUALLY DISSIPATING THIS
EVENING AFTER SOME SEVERE WEATHER WAS REPORTED NEAR ZAPATA. ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS COULD BE IN STORE FOR DEEP SOUTH
TEXAS BY MONDAY AFTERNOON. WILL FORECAST SCATTERED SHOWERS OR
THUNDERSTORMS ON MONDAY AND DECREASE POPS LATER THIS WEEK AS THE
AIRMASS BEGINS TO DRY. TEMPERATURES WILL CONTINUE TO BE NEAR NORMAL
FOR THIS TIME OF YEAR. WINDS WILL BE LIGHT TO MODERATE FROM THE
EAST TO SOUTHEAST FOR THIS NEXT FEW DAYS. PREVIOUS FORECAST PACKAGE
LOOKS GOOD AT THIS TIME. NO UPDATES NEEDED AT THIS TIME.
&&
.MARINE...AT 8PM BUOY020 REPORTED EAST WINDS AT 14KTS AND SEAS 2.5
FEET. HIGH PRESSURE WILL CONTINUE TO BRING LIGHT EAST SOUTHEAST
WINDS OF 10 TO 15 KNOTS AND SEAS OF LESS THAN 3 FEET THROUGH THE
MIDDLE OF THE WEEK. SHOWERS AND THUNDERSTORMS ARE A POSSIBILITY
EACH DAY...MAINLY DURING THE NIGHT OR FROM THUNDERSTORM COMPLEXES
MOVING OFFSHORE FROM THE WEST.
&&
.AVIATION...VFR CONDITIONS WILL DOMINATE THE NEXT 24 HOURS. SKIES
WILL REMAIN MOSTLY CLEAR BELOW 12KFT...WITH BKN TO OVC CIRRUS
BLOWOFF FROM THUNDERSTORMS FROM NW TO SW. DO NOT EXPECT ANY
THUNDERSTORM ACTIVITY TO AFFECT THE LOWER RGV OVERNIGHT. TOMORROW
WINDS WILL RETURN TO SOUTHEAST 10 TO 15 KNOTS. A FEW SEABREEZE
SHOWERS ARE POSSIBLE DURING THE AFTERNOON.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
65/64
Hazardous weather outlook, May 31, 4:00 PM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
500 PM CDT SUN MAY 31 2009
GMZ130-132-135-150-155-170-175-TXZ248>257-011500-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
500 PM CDT SUN MAY 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.
.DAY ONE...TONIGHT.
SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING...ESPECIALLY
IN THE WESTERN VALLEY. SOME THUNDERSTORMS COULD PRODUCE BRIEFLY
GUSTY WINDS AND SMALL HAIL ALONG WITH TORRENTIAL DOWNPOURS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, May 31, 6:20 PM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
720 PM CDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL ZAPATA 26.89N 99.26W
05/31/2009 M0.75 INCH ZAPATA TX TRAINED SPOTTER
STORM SPOTTER REPORTED QUARTER SIZE HAIL NEAR THE
ZAPATA AIRPORT.
&&
65Drought, Kenedy
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Kenedy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
While locally heavy rains fell in portions of Deep South Texas at the end of May and early June, much of Kenedy County escaped with very little rainfall, except for the western third of the County. Since Kenedy, a coastal county, tends to receive more rain than locations farther west on average, the departure from normal continued to grow, and exceptional (D4) drought continued across all but the southwest corner, where extreme (D3) drought persisted.
The increasing dearth of cattle feed was causing some producers to liquidate their herds by month's end. As of this writing, no dollar values had been received for damages through June.
Drought, Willacy
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Willacy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
While locally heavy rains fell in portions of the Lower Rio Grande Valley at the end of May and early June, the eastern third of Willacy County escaped with very little rainfall, while the central and western sections only received some needed rainfall on June 1st. Since Willacy, a coastal county, tends to receive more rain on average than counties farther west, the departure from normal continued to grow, and exceptional (D4) drought held across the northeastern portion through the entire month. The needed rainfall, mainly along and west of Federal Highway 77, cut drought values to extreme (D3), with a sliver of reduced drought to severe (D2) in far west Willacy County near the Hidalgo County line from June 9th through the 29th.
The increasing dearth of cattle feed was causing some producers to liquidate their herds by month's end. In addition, dryland crops were beginning to wither from the combination of drought, heat, wind, and sun angle; irrigation was allowing them to hold on but damages were likely underway. As of this writing, no dollar values had been received for damages through June.
Drought, Cameron
- When
- June 1, 12:00 AM CST to 11:59 PM CST
- Where
- Cameron forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Drought index calculations carrying over from late May before rains after Memorial Day maintained a mix of extreme (west portion) to exceptional (east portion) drought across Cameron County on the first of June.
Drought, Brooks
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
While locally heavy rains fell in portions of Deep South Texas at the end of May and early June, much of Brooks County escaped with very little rainfall, except for the western and southern portion of the County, mainly on June 3rd. Through June 29th, the northern half of the county remained in exceptional (D4) drought, while the southern half remained in extreme (D3) drought, as rangelands dried up under increasing heat, continued daytime breezes, low humidity, and high sun angle. By the 30th, exceptional drought expanded to cover all but the extreme southern sliver of the county.
The increasing dearth of cattle feed was causing some producers to liquidate their herds by month's end from South Texas into Deep South Texas. As of this writing, no dollar values had been received for damages through June.
Drought, Jim Hogg
- When
- June 1, 12:00 AM CST to June 29, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Jim Hogg County, benefiting from a band of heavy rainfall early on May 28th, saw its drought level drop across the western half from extreme (D3) to moderate to severe (D1 and D2) from the 2nd through the 29th. Elsewhere, a relative lack of rainfall compared to average allowed extreme drought to hold through most of the month.
By month's end, cattle herds were being sold in portions of Deep South Texas as necessary feed supplies dwindled. No damage estimates were available as of this writing from Jim Hogg County.
Drought, Starr
- When
- June 1, 12:00 AM CST to June 8, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
The western portion of the Lower Rio Grande Valley (Hidalgo, Starr Counties) on into the Rio Grande Plains of Zapata County received enough relief from late May and early June rainfall to begin a gradual, though temporary, improvement in drought conditions from severe (D2) to extreme (D3) down below critical levels, reaching moderate (D1) intensity by the 9th. In Starr County, conditions improved from severe to moderate by June 9th. Much of the improvement is due to observed rainfall compared with long term averages, which are drier than locations farther east.
Drought, Hidalgo
- When
- June 1, 12:00 AM CST to June 8, 11:59 PM CST
- Where
- Hidalgo forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
The western portion of the Lower Rio Grande Valley (Hidalgo, Starr Counties) on into the Rio Grande Plains of Zapata County received enough relief from late May and early June rainfall to begin a gradual, though temporary, improvement in drought conditions from severe (D2) to extreme (D3) down below critical levels, reaching moderate (D1) intensity by the 9th. In Hidalgo County, conditions improved from severe (all but extreme north and east which was extreme through June 1st) to moderate by June 9th. Much of the improvement is due to observed rainfall compared with long term averages, which are a bit drier than locations farther east.
Drought, Coastal Willacy
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Coastal Willacy forecast zone
- Reported by
- Other Federal Agency
Lack of significant rainfall along the Willacy County coastline, even during the eleven day period between May 24th and June 3rd, held drought conditions at exceptional (D4) through the entire month of June, 2009.
Drought, Coastal Cameron
- When
- June 1, 12:00 AM CST to 11:59 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- Other Federal Agency
Some welcome rains during the final week of May allowed the drought index to relax in early June, but not after holding at exceptional (D4) levels to begin the month near the coast of Cameron County.
Drought, Zapata
- When
- June 1, 12:00 AM CST to 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Locally heavy rainfall overnight on May 27th into the early morning of May 28th was absorbed into the drought monitor statistics during the first week of June. Until June 2nd, however, conditions remained at severe (D2) levels before returning to moderate (D1) levels. Levels would remain unchanged through June despite little or no rainfall, due to low monthly climatological averages in the Rio Grande Plains for June.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in North Dakota, June 1 to 30, 2009$6.0 million · 3 events
- Wildfire and Hail in California, June 1 to 30, 20091 injured · $2.0 million · 1.25 in hail · 11 events
- Hail and Damaging Winds in Texas, June 1 to 2, 2009$3.0 million · 1 in hail · 6 events
- Drought in Texas, June 1 to 30, 2009$2.5 million · 3 events
- Hail in Nebraska, June 1, 2009$1.1 million · 0.88 in hail · 3 events
- Hail in Kansas, June 1, 2009$585,000 · 1.75 in hail · 8 events
- Lightning Strike in South Carolina, June 1, 2009$400,000 · 1 event
- Damaging Winds in Indiana, June 1, 2009$285,000 · 60 kt wind · 7 events
- Tornado and Flash Flood in Illinois, June 1, 2009$225,000 · EF0 · 11 events
- Hail and Damaging Winds in Ohio, June 1, 2009$103,000 · 1.25 in hail · 15 events
- Flash Flood and Hail in Illinois, June 1, 2009$51,000 · 1.75 in hail · 28 events
- Flash Flooding and Hail in Indiana, June 1, 2009$71,000 · 1.5 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165248, 165250, 165251, 165252, 165254, 165255, 165256, 184786, 184790, 186681.